Alert archive / Wyoming / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Riverton, WY

August 16, 2003Lincoln County, Wyoming

NWS Riverton, WY issued this flash flood warning at Aug 16, 2003, 7:17 PM MDT for Lincoln County, Wyoming. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 7:17 PM MDT (01:17 UTC)
Expired
Aug 16, 2003, 9:15 PM MDT
In force
118 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Lincoln County, WY

The radar

The Salt Lake City radar (KMTX), 138 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 170122
FFWRIW
WYC023-170315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
717 PM MDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN WEST CENTRAL WYOMING

* UNTIL 915 PM MDT

* AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS 4 MILES SOUTHEAST OF SAGE       
  JUNCTION. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR      
  RAINFALL ESTIMATES HAVE INDICATED THAT 2 TO 3 INCHES OF RAIN 
  HAVE FALLEN OVER SOUTHWEST LINCOLN COUNTY...JUST SOUTHEAST OF
  SAGE JUNCTION. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE
  THROUGH 915 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

RESIDENTS LIVING ALONG CREEKS AND STREAMS...ESPECIALLY TWIN CREEK IN 
THE VICINITY OF SAGE...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY.

REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4187 11104 4160 11103 4161 11076 4186 11078

$$

KNUTSVIG
3 follow-up statements
000 
WGUS75 KRIW 170216
FFSRIW
WYC023-170315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
812 PM MDT SAT AUG 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN LINCOLN COUNTY
UNTIL 915 PM MDT...

AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE CONTINUING TO PRODUCE HEAVY RAIN ABOUT 6 MILES 
SOUTHEAST OF SAGE JUNCTION. THE THUNDERSTORMS IN THE AREA CONTINUED 
TO REMAIN NEARLY STATIONARY. RADAR RAINFALL ESTIMATES HAVE INDICATED 
THAT 3 TO 4 INCHES OF RAIN HAVE FALLEN OVER SOUTHWEST LINCOLN COUNTY 
SINCE 500 PM...JUST SOUTHEAST OF SAGE JUNCTION. AN ADDITIONAL INCH 
OF RAIN IS POSSIBLE THROUGH 915 PM.

RESIDENTS SHOULD MONITOR WEATHER AND STREAM CONDITIONS...AND BE
PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD FLOOD WATERS
THREATEN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA EVACUATE TO HIGHER GROUND IMMEDIATELY.
DRY CREEKS AND GENTLY FLOWING STREAMS CAN BECOME RAGING TORRENTS IN A
MATTER OF MINUTES DURING VERY HEAVY RAINFALL. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS BY FOOT OR IN A CAR.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
RIVERTON.

LAT...LON 4160 11080 4183 11081 4185 11102 4165 11097
$$

KNUTSVIG
000 
WGUS75 KRIW 170241
FFSRIW
WYC023-170315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
840 PM MDT SAT AUG 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN LINCOLN COUNTY
UNTIL 915 PM MDT...

AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAD DISSIPATED ACROSS THE SAGE JUNCTION AREA. RADAR 
RAINFALL ESTIMATES HAVE INDICATED THAT 3 TO 4 INCHES OF RAIN HAVE 
FALLEN OVER SOUTHWEST LINCOLN COUNTY SINCE 500 PM...JUST SOUTHEAST 
OF SAGE JUNCTION. ALTHOUGH THE RAIN HAS DECREASED 
SIGNIFICANTLY...THE THREAT OF RAPIDLY RISING WATER IN STREAMS AND 
CREEKS CONTINUES.

RESIDENTS SHOULD MONITOR WEATHER AND STREAM CONDITIONS...AND BE
PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD FLOOD WATERS 
THREATEN.  NEVER ATTEMPT TO CROSS SWIFTLY FLOWING WATERS BY FOOT OR 
IN A CAR.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
RIVERTON.

LAT...LON 4160 11080 4183 11081 4185 11102 4165 11097
$$

KNUTSVIG
000 
WGUS75 KRIW 170315
FFSRIW
WYC023-170345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
915 PM MDT SAT AUG 16 2003

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LINCOLN COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 910 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THREAT OF FLASH FLOODING THAT PROMPTED THE WARNING HAS ENDED 
...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.



$$
KNUTSVIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:35 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 16, 2:35 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT SAT AUG 16 2003

...TONIGHT THROUGH TUESDAY NIGHT...
CONVECTION OCCURRING OVER THE FAR SOUTH AND WEST. INTERESTING FLOW
PATTERN OVER THE AREA WITH SOME ELEMENTS MOVING EAST WHILE OTHER
MOVING NORTH. MODELS CONTINUE THE SAGA OF THE UPPER LOW AND ITS
JOURNEY INTO THE ROCKIES. SATL LOOPS SHOW THE UPPER LOW IS STARTING
TO DIVE SE SO THINK SHORT TERM MODELS ARE OK. CONVECTION WILL LINGER
OVER THE AREA TONIGHT WITH A FRONT MOVING INTO THE NORTH LATE.
SUNDAY AND MONDAY WILL FEATURE THIS UPPER LOW AS IT SETTLES TOWARD
SE IDAHO BY SUNDAY NIGHT AND INTO SW WY/NE UT MONDAY MORNING.
COOLER AIR ALOFT AS SYSTEM MOVES IN AND THIS WILL AID IN AFTERNOON
AND EVENING CONVECTION BOTH DAYS. WILL NOT TRY TO ISOLATE THE BEST
PLACES FOR STORMS AND DEFAULT THE MTNS TO HIGHER POPS. WILL HOPE THE
HIGHER RHS AND COOLER TEMPS WILL AID FIRE FIGHTING EFFORTS THE NEXT
FEW DAYS. WHAT IS LEFT OF THE UPPER SYSTEM EXISTS ACROSS S WY TUESDAY
WITH NW FLOW BEHIND IT. HAVE OPTED TO PUT IN LOW POPS CENT AND E
ZONES AS INSTABILITY WILL STILL BE AROUND MAINLY DUE TO DECENT LAPSE
RATES.

.WEDNESDAY THROUGH SATURDAY...
THE HEAT RETURNS WITH UPPER RIDGE EXPANDING BACK INTO FOUR CORNERS
AREA THROUGH EXTENDED.  DIFFERENCES STILL IN TIMING OF NORTHERN
STREAM SHORTWAVES WED-THU WITH GFS BRUSHING A FRONT THROUGH WEDNESDAY
NIGHT. NOT MUCH IMPACT ON OUR AREA AS H7 TEMPS REBOUND INTO THE 15C
TO 17C RANGE SO BACK TO 90+ READINGS IN BASINS. TRAJECTORY OF UPPER
FLOW IS MORE FROM WSW WHICH SHOULD KEEP US DRY WED-SAT.

.RIW...NONE.
Hazardous weather outlook, Aug 16, 5:00 AM MDT, 14 hours 17 minutes before
WYZ001>020-022>030-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE FAR WEST THIS
AFTERNOON AND MOVE INTO CENTRAL WYOMING TOWARD EVENING.  THE MAIN
HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
THUNDERSTORM-OUTFLOW WIND GUSTS NEAR 50 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:15 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie45 min

Nearby

Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.